Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 178, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 2, 2019, 6:45 PM CDT for 5 counties in Minnesota. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2019, 6:45 PM CDT (23:45 UTC)
- Expired
- Sep 2, 2019, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:45 PM CDT | TSTM WND GST 57 | 1 Wsw Lake Park, MN | HIGHEST WIND GUST TO 57 MPH ON THE LAKE PARK RWIS. |
| Sep 2, 6:56 PM CDT | TSTM WND DMG | Cormorant, MN | NUMEROUS LARGE BRANCHES BROKEN DOWN BETWEEN CORMORANT AND LAKE MAUDE. SHINGLES TORN OFF A ROOF. BOAT LAUNCHES FLIPPED. |
| Sep 2, 7:09 PM CDT | TSTM WND GST 56 | 8 E Pelican Rapids, MN | PEAK WINDS MEASURED BY A PERSONNAL WEATHER STATEION NEAR THE EAST SHORE OF LAKE LIDA. |
| Sep 2, 7:29 PM CDT | TSTM WND DMG | 2 Ese Phelps, MN | NUMEROUS LARGE TREE BRANCHES BROKEN DOWN BETWEEN LAKE LIDA AND OTTER TAIL LAKE. MULTIPLE PERSONAL WEATHER STATIONS REGISTERED SUSTAINED WINDS AT 40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271
WUUS53 KFGF 022345
SVRFGF
MNC005-027-111-159-167-030045-
/O.NEW.KFGF.SV.W.0178.190902T2345Z-190903T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
645 PM CDT Mon Sep 2 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Clay County in northwestern Minnesota...
Northwestern Wadena County in central Minnesota...
Otter Tail County in west central Minnesota...
Northern Wilkin County in west central Minnesota...
Southern Becker County in northwestern Minnesota...
* Until 745 PM CDT.
* At 644 PM CDT, severe thunderstorms were located along a line
extending from near Lake Park to near Abercrombie, moving east at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Detroit Lakes, Perham, Barnesville, Pelican Rapids, Ottertail Lake,
Hawley and Glyndon.
This includes Interstate 94 in Minnesota between mile markers 7 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Otter Tail Lake or other lakes in the region, get away
from the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 4616 9579 4662 9653 4662 9679 4663 9679
4663 9680 4664 9679 4666 9680 4668 9680
4668 9679 4671 9679 4698 9649 4677 9500
TIME...MOT...LOC 2344Z 283DEG 40KT 4687 9615 4647 9678
HAIL...<.75IN
WIND...60MPH
$$
NC2 follow-up statements
528
WWUS53 KFGF 030015
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
715 PM CDT Mon Sep 2 2019
MNC027-030024-
/O.CAN.KFGF.SV.W.0178.000000T0000Z-190903T0045Z/
Clay MN-
715 PM CDT Mon Sep 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Minnesota.
LAT...LON 4616 9579 4657 9643 4663 9635 4663 9617
4676 9618 4691 9597 4677 9500
TIME...MOT...LOC 0014Z 283DEG 40KT 4679 9568 4640 9631
$$
MNC005-111-159-167-030045-
/O.CON.KFGF.SV.W.0178.000000T0000Z-190903T0045Z/
Wadena MN-Otter Tail MN-Wilkin MN-Becker MN-
715 PM CDT Mon Sep 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN WADENA...OTTER TAIL...NORTHEASTERN WILKIN AND
SOUTHERN BECKER COUNTIES...
At 714 PM CDT, severe thunderstorms were located along a line
extending from near Rochert to near Rothsay, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Detroit Lakes, Perham, Pelican Rapids, Ottertail Lake, Frazee,
Menahga and Lake Lida.
This includes Interstate 94 in Minnesota between mile markers 28 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Otter Tail Lake, Star Lake, and other regional lakes,
get away from the water and move indoors or inside a vehicle.
remember, lightning can strike out to 15 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4616 9579 4657 9643 4663 9635 4663 9617
4676 9618 4691 9597 4677 9500
TIME...MOT...LOC 0014Z 283DEG 40KT 4679 9568 4640 9631
HAIL...<.75IN
WIND...60MPH
$$
NC578
WWUS53 KFGF 030041
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
741 PM CDT Mon Sep 2 2019
MNC005-111-159-167-030051-
/O.EXP.KFGF.SV.W.0178.000000T0000Z-190903T0045Z/
Wadena MN-Otter Tail MN-Wilkin MN-Becker MN-
741 PM CDT Mon Sep 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WADENA...OTTER
TAIL...NORTHEASTERN WILKIN AND SOUTHERN BECKER COUNTIES WILL EXPIRE
AT 745 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4616 9579 4657 9643 4663 9635 4663 9617
4676 9618 4691 9597 4677 9500
TIME...MOT...LOC 0041Z 283DEG 40KT 4673 9528 4634 9591
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:23 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 2, 4:23 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 423 PM CDT Mon Sep 2 2019 .MESOSCALE DISCUSSION... Issued at 422 PM CDT Mon Sep 2 2019 The threat for severe weather this afternoon into evening remains in place for portions of eastern North Dakota into northwest and west- central Minnesota. Main hazards will be damaging wind gusts to 75 mph with a continued but lesser threat for hail to the size of golf balls and a tornado or two. Timing looks to start near 3 PM in the Devils Lake Basin ending around Midnight in west-central Minnesota. Highest threat area remains in southeastern North Dakota into west- central Minnesota, including the Fargo metro. A vigorous short wave trough readily apparent on water vapor is moving through southern Canada with an upper jet max ahead. In the lower levels, warm air advection resultant of a strong LLJ is feeding a severe but elevated MCS currently in central North Dakota. These elevated storms are northeast of a warm front and thin warm sector ahead of a cold front lingering behind in western North Dakota. Strong winds throughout the column are resulting in 50+ kt shear and MCS storm mode gives confidence in the potential for winds gusting to 75 mph. This MCS is starting to take on bow-like characteristics as it matures just upstream of the CWA. However, a limiting factor on transferring these higher winds to the surface is a large shallow stable layer noted by 18Z BIS RAOB and visually seen as extensive stratus within the warm sector ahead of convection. However, additional warm air and moisture advection may help erode this stable layer as the afternoon progresses. Still looking for best chance for highest winds on the southwestern portion of this MCS closest to the area of higher DCAPE within the warm sector. While not as likely, hail is still a threat due to the strong EML noted by very steep mid level lapse rates will aid in a tongue of MUCAPE values exceeding 2000 J/kg, despite meager surface based moisture noted by dew points in the low to mid 60s advecting into western, central, and now southeastern North Dakota. This combined with very strong wind shear will continue the threat of large hail, possibly up to 2 inches. Another issue may be wind driven hail. Again, strongest convection on the southern/western edge of the MCS and any additional discrete storms hold best chance for large hail. The reservoir of higher surface moisture content in central South Dakota is looking more likely to advect into southeastern North Dakota into west-central Minnesota, at least partially. As the trough moves east, the passage of the warm frontal boundary will aid in strong low level shear along with strengthening of the a LLJ towards this evening. This brings the chance of QLCS tornadoes within the MCS given strength of low level shear, particularly due to the observation of mid level development along the leading edge of the MCS. Models currently are maintaining a strong cap in place over southeast ND and west-central MN, but I wouldn't rule out cap erosion on the western periphery of the MCS. && .SHORT TERM...(This afternoon through Tuesday night) Issued at 353 PM CDT Mon Sep 2 2019 This afternoon-tonight: Showers/storms should continue to overspread our CWA as negatively titled trough progresses eastward, with main severe threat tending to be tied to MCS (hugging instability axis/theta-E gradient). Tendency in guidance is for most activity to move east through the evening transitioning east of our CWA after midnight. Window for severe seems to be through the evening (probably wrapping up by midnight). Widespread moderate to heavy rain is expected with most lighting activity where more intense thunderstorm activity tracks (mainly in our southwestern 2/3). Tuesday-Tuesday night: Cold pool lingering in our eastern CWA (mainly MN) could support a few showers redeveloping through the day Tuesday before sunset, with dry conditions generally favored further west in ND. Unidirectional flow and LLJ behind departing upper trough should support windy conditions, with clearing/mixing heights determining how high winds actually get. Could see near advisory winds depending on mixing. Complications of sky cover on wind and temps through the day. Due to strong CAA we may see highs struggle to warm above 60-62 for some areas (dependent on clearing). .LONG TERM...(Wednesday through Monday) Issued at 353 PM CDT Mon Sep 2 2019 The extended period will be unsettled with waves crossing the area every few days...particularly on Thursday and Saturday...in northwest flow aloft. Otherwise...expect cooler Canadian high pressure to settle in between the systems as the upper trof shifts over the area. Thus...overall expecting temperatures to be a bit on the cool side and increasingly moist as the pattern resembles more of a typical fall season regime. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 118 PM CDT Mon Sep 2 2019 LIFR conditions due to low stratus lingering over BJI should begin to improve during the early afternoon with system approaching from our west. Showers and thunderstorms will impact all terminals during the TAF period, with best chances in ND in the 22-03 period and 00Z-06Z period in MN. Severe thunderstorms capable of strong winds in excess of 60 mph, large hail, and the possibility of tornadoes may develop, but severe impacts at terminals still uncertain enough I held back on introducing more significant impacts during this issuance. MVFR or even lower conditions may occur as a result of moderate to heavy rain in thunderstorms, with stratus possibly lingering as system transitions east and southeast of the region late this evening. While winds would shift to the west-northwest and diminish at the surface as thunderstorms move east, a period of low level wind shear is still possible behind thunderstorm activity. Northwest winds are expected to increase late Tuesday morning with gusts 25-35kt possible (mainly in the Red River Valley). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...CJ SHORT TERM...DJR LONG TERM...Hopkins AVIATION...DJR
Hazardous weather outlook, Sep 2, 1:54 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 154 PM CDT Mon Sep 2 2019 MNZ001>003-015-022>024-027>032-040-NDZ006-007-014-015-024-026>030- 038-039-049-052>054-031900- West Polk-Norman-Clay-East Polk-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 154 PM CDT Mon Sep 2 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected this afternoon and evening across much of the region. Risks will include damaging winds to 75 mph, hail to 2 inches, and the possibility for tornadoes. Isolated to scattered severe storms may develop this afternoon and early evening. Then a large thunderstorm complex will push across eastern North Dakota during the late afternoon to early evening and into Minnesota by early to mid evening. General storm motion will be northwest to southeast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>009-013-014-016-017-NDZ008-016-031900- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-Pembina-Eastern Walsh County- 154 PM CDT Mon Sep 2 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible late this afternoon trough this evening with damaging wind gusts to 75 mph and hail to 2 inches being the main risks. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 2, 6:23 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
623 PM CDT Mon Sep 2 2019
MNZ002-003-022-023-027-028-030-031-030030-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-West Otter Tail MN-
623 PM CDT Mon Sep 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...NORMAN...NORTH
CENTRAL OTTER TAIL...SOUTHERN MAHNOMEN...BECKER AND SOUTH CENTRAL
CLEARWATER COUNTIES UNTIL 730 PM CDT...
At 622 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hadler to near Averill. Movement was
southeast at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Averill around 630 PM CDT.
Gary around 635 PM CDT.
Hawley and Twin Valley around 640 PM CDT.
Faith around 645 PM CDT.
Dale, Flom and Mahnomen around 650 PM CDT.
Other locations impacted by these storms include Many Point Scout
Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4652 9548 4705 9682 4713 9682 4746 9652
4717 9531
TIME...MOT...LOC 2322Z 293DEG 42KT 4737 9648 4696 9665
NCLocal storm report, Sep 2, 6:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG HARWOOD 46.98N 96.88W
09/02/2019 CASS ND PUBLIC
REPORT OF MULTIPLE BRANCHES OF 2 TO 4 INCHES IN DIAMETER
DOWN IN TOWN. TIME ESTIMATED FROM RADAR.
&&
WASILEWSKILocal storm report, Sep 2, 6:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
636 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 2 NW FARGO 46.90N 96.85W
09/02/2019 M67.00 MPH Cass ND MESONET
NORTH DAKOTA AGRICULTURAL WEATHER NETWORK NDAWN
&&
HOPKINSLocal storm report, Sep 2, 6:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST 3 NW FARGO 46.91N 96.86W
09/02/2019 M71 MPH Cass ND ASOS
FARGO HECTOR INTERNATIONAL AIRPORT
&&
HOPKINSLocal storm report, Sep 2, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 2 SE DILWORTH 46.85N 96.67W
09/02/2019 M87 MPH Clay MN MESONET
WIND GUST TO 87 MPH MEASURE AT DILWORTH RWIS.
&&
CJONESLocal storm report, Sep 2, 6:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG WEST FARGO 46.87N 96.90W
09/02/2019 CASS ND TRAINED SPOTTER
TWO TO THREE-INCH TREE BRANCHES BROKE OFF TREES. POWER
WENT OUT.
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 54 min |
| Sep 2, 5:42 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 63 min |
| Sep 2, 6:23 PM CDT | Special Weather Statement | FGF | Becker, Norman | 67 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.